Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

April 15, 2021Crowley County, Colorado

NWS Pueblo, CO issued this special weather statement at Apr 15, 2021, 7:32 PM MDT for Crowley County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2021, 7:32 PM MDT (01:32 UTC)
Expired
Apr 15, 2021, 8:15 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 7 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS85 KPUB 160132
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
732 PM MDT Thu Apr 15 2021
 
COZ085-086-089-160215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
732 PM MDT Thu Apr 15 2021

...SPECIAL WEATHER STATEMENT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Depot, or 18 miles east of Pueblo, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pueblo Depot.

LAT...LON 3859 10405 3852 10405 3852 10401 3842 10396
      3827 10430 3840 10443 3861 10406
TIME...MOT...LOC 0132Z 235DEG 22KT 3837 10429 

$$

MJG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Apr 15, 3:44 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 15, 3:44 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
344 PM MDT Thu Apr 15 2021

.SHORT TERM...(This evening through Friday)
Issued at 343 PM MDT Thu Apr 15 2021

Main Forecast Concerns/Challenges

1)Red Flag conditions for the San Luis Valley tonight until 8 PM.
Strong southwest winds creating blowing dust.
2)Dense fog for northern El Paso County until 6 PM tonight.
3)Up to 4 inches new snow for central mts, Rampart Range and Palmer
Divide tonight, mainly on grassy surfaces.

Currently...While strong southwest winds gusting to 45 mph across
the San Luis Valley have created critical fire weather conditions
and occasional blowing dust, a much different story has unfolded
across the I25 corridor and eastern plains. Mostly cloudy to
overcast skies and gusty east to southeast winds allowed a slow warm
up across much of the eastern plains today, with temps reported in
the 50s to near 60F where there was some aftn clearing. However,
near the KS border temps remain in the 40s, and across El Paso
County temps have struggled to climb out of the 30s. Dense fog has
also been very persistent across northern El Paso County, with the
greatest restriction to visibility over Monument Hill.

Tonight...Upper low centered over southwestern WY will gradually
track east along the WY and CO border this evening, bringing gusty
winds and snow to the northern half of the state. An associated cold
front is forecast to push south across the Palmer Divide tonight
between 23z and 01z, swing sfc winds around to a north to northeast
direction and producing gusts up to 35 mph. The greatest chances for
snow will occur across the central mts, the Palmer Divide and
Kiowa/Prowers counties with the frontal passage, with up to 4 inches
possible for the higher elevations and up to an inch for the plains.
However, these amounts will likely gather on grassy surfaces, and
not present much of a problem on pavement. The remainder of the
plains will have a good chance for some showers, though amounts are
expected to be low.

Another issue to watch for will be the dense fog that has been
hanging out all day over northern El Paso County. Decided to end the
Dense Fog Advisory at 6 PM, since once the north winds push through
conditions should improve. However, this will need to be watched
through the evening.

Overnight lows are forecast to be in the 20s for the high valleys,
and lower 20s to lower 30s for the plains.

Tomorrow...The upper low pushes east out of CO tomorrow, so even
though brisk northerly winds will likely remain in place for the
plains through the day and into the early evening, pcpn will
diminish as the lift pulls away. At the same time, another lobe of
the upper low trough separates and starts to gather strength over
the Great Basin. This circulation will then start to enhance the
southwest flow aloft and snow chances over the higher terrain
beginning in the aftn. Plan on a cooler day with highs in the 40s
for most locations. Moore

.LONG TERM...(Friday night through Thursday)
Issued at 343 PM MDT Thu Apr 15 2021

Main Points:

1) Prolonged period of snow showers over the higher elevations are
expected throughout the forecast period. Heavier snows are
possible over the mountains during the Saturday to Sunday time
frame.

2) Cold front passage possible on Monday, leading to widespread rain
and snow showers across the region, including the plains.

Friday Night and Saturday:

An active weather pattern is set to be in place for the long term
forecast period over southern Colorado. From Friday night through
Saturday a closed low morphing into an elongated trough will remain over
Colorado. The closed low / trough will emit shortwaves over the
region and paired with surface easterly flow over the plains and the
mountains valleys, snow showers are expected over a prolonged period
of time. The snow showers will likely remain over the mountains,
with the exception of some of them developing off of the peaks and
forming over the adjacent foothills. Small amounts of instability
are being resolved over the mountain tops, so banded snowfall is
possible with locally heavy snowfall rates expected underneath
the snow bands. An area of concern is located over the La Garita
Mountains and the northwestern portion of the San Luis Valley
(SLV). Higher-res models are hinting at a particularly stronger
snow / rain band developing Saturday morning through afternoon.
During the morning and over the mountains snow showers are
expected, but during the afternoon snow showers will transition to
rain showers over the lower elevations of the SLV. Amounts over
the Continental Divide may reach Winter Weather Advisory criteria,
but we'll hold off on issuing any highlights for this forecast
package.

Sunday:

By Sunday morning, the closed low will be over southern Arizona and
southern New Mexico, limiting the synoptic lift over southern
Colorado. There may be scattered snow showers over the southern
mountains on Sunday, but accumulations won't add up to much.

Monday through Thursday:

A cold front is expected to pass over the region Monday morning,
bringing gusty north-northeasterly winds over the plains initially,
then the post frontal winds shift more easterly which is expected to
spark upslope enhanced snow showers over the eastern mountains. By
Monday evening the precip is expected to become more widespread over
the plains. Late Monday night into Tuesday morning the plains may be
cool enough for rain to transition to snow, but ambient warm
temperatures and the brevity of showers won't make for much of an
impact outside of visibility limitations. Tuesday has the
opportunity to be a cooler post frontal day with lingering low level
stratus over the plains, so high temperatures forecasts on Tuesday
afternoon will need to be monitored. Isolated snow showers are
possible over the eastern mountains on Tuesday as well. Some notable
fire weather days are possible Tuesday afternoon, Wednesday
afternoon, and Thursday afternoon over the SLV and the I-25
corridor. Limitations will be fuels, depending if green-up occurs or
not, but the meteorological conditions seem like they will be there
all of those days. On Thursday a shortwave propagates over western
Colorado, which may form a surface lee cyclone over the plains. The
lee cyclone may form a dry line set up is possible over the far
eastern plains with around 500 to 1000 J/kg of CAPE, both the
Canadian and the GFS are resolving that outcome, the ECMWF keeps the
dryline further southeast, but it is resolving it near our region,
so keep Thursday in mind as a first severe weather day over the
southeastern plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 343 PM MDT Thu Apr 15 2021

KCOS: IFR to LIFR conditions due to low cigs and areas of fog, dense
at times. Pcpn to develop late this aftn, increasing after winds
shift to the north with frontal passage. Rain/snow mix likely, then
turning over to all snow sometime after 02z. Improving conditions to
MVFR tomorrow morning after 10z probable with VCSH and cigs starting
to lift.

KPUB: VFR to MVFR conditions expected through 02z, then cold front
pushes through with increasing pcpn chances and cigs/vsby dropping
into IFR. East winds gusting to around 25 kts, then frontal passage
02z-03z brings north wind shift with gusts to around 30 kts
overnight.

KALS: VFR with southwest winds gusting to 45 kts through the
afternoon. Potential vsby restrictions due to blowing dust 00z-02z.
Winds shift out of the west this evening with speeds decreasing by
04z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 6 PM MDT this evening for COZ084.

Red Flag Warning until 8 PM MDT this evening for COZ224.

&&

SHORT TERM...MOORE
LONG TERM...SKELLY
AVIATION...MOORE
Hazardous weather outlook, Apr 15, 11:09 AM MDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1109 AM MDT Thu Apr 15 2021

COZ058>089-093>099-161300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1109 AM MDT Thu Apr 15 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong winds and low relative humidity values will result in high
fire danger across the San Luis Valley this afternoon. Southwest to
west winds will gust to around 55 mph with areas of poor visibility
in blowing dust.

Areas of drizzle, freezing drizzle and dense fog will spread
across northern El Paso County this afternoon through 2 PM.
Visibility will be reduced to less than 1/4 mile in areas.

Snow will spread into the central mountains this afternoon with
showers and even a few isolated thunderstorms developing across the
plains.  The main risks with thunderstorms today will be gusty winds
up to 50 mph, small hail up to 1/2 inch in diameter, and lightning.

A cold front will move through the plains tonight with snow
developing across the Pikes Peak region late this afternoon and
evening, and mixed rain and snow possible across the plains
overnight.  Snowfall amounts of 1 to 6 inches will be possible
across the central mountains and Teller county by Friday morning,
with 1 to 3 inches possible across northern El Paso county.  The
northern Sangre De Cristo mountains, and the Wet Mountains may also
see 1 to 3 inches while the lower elevations of the upper Arkansas
River Valley and the Wet Mountain Valley could see 1 to 2 inches of
snow tonight. The southeast plains will see little to no
accumulation with a rain and rain snow mix. Roads across the high
country will become slick and snow covered while the lower
elevations see mainly wet conditions with slushy and snow covered
roads at times across the Palmer Divide during the heavier snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic rain and snow chances continue through the weekend, with
the accumulating snow generally staying focused on the higher
terrain. A round of mountain snows Friday afternoon could bring a
few inches of snow to all the mountain ranges with the central
mountains likely seeing the highest amounts. Another round of
accumulating snow Saturday afternoon into Sunday could bring some
moderate snow amounts to the southwest mountains. Yet another
system brings the chance for more mountain snows for the early
part of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across south central and southeast Colorado this afternoon
and tonight.

27/SKELLY

In the hours before

Special weather statement, Apr 15, 5:06 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT Thu Apr 15 2021

COZ084-152330-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
506 PM MDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 33 miles southwest of Limon, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan and Ramah.

LAT...LON 3904 10406 3894 10427 3902 10437 3913 10430
      3913 10405
TIME...MOT...LOC 2306Z 228DEG 27KT 3903 10424

Rodriguez
Special weather statement, Apr 15, 5:48 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
548 PM MDT Thu Apr 15 2021

COZ084-085-160015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
548 PM MDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 28 miles east of Colorado Springs, moving northeast at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan, Yoder and Ellicott.

LAT...LON 3897 10405 3892 10406 3874 10433 3886 10445
      3910 10423
TIME...MOT...LOC 2347Z 228DEG 38KT 3887 10429

Rodriguez
Special weather statement, Apr 15, 6:25 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
625 PM MDT Thu Apr 15 2021

COZ084-085-160115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
625 PM MDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
715 PM MDT...

At 624 PM MDT, Doppler radar was tracking a strong thunderstorm near
Truckton, or 30 miles east of Colorado Springs, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Truckton, Yoder and Rush.

LAT...LON 3868 10405 3863 10432 3880 10440 3893 10406
TIME...MOT...LOC 0024Z 249DEG 19KT 3875 10427

MJG
Special weather statement, Apr 15, 7:05 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
705 PM MDT Thu Apr 15 2021

COZ085-160145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
705 PM MDT Thu Apr 15 2021

...SPECIAL WEATHER STATEMENT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm near
Truckton, or 35 miles northeast of Pueblo, moving northeast at 30
mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern El
Paso County.

LAT...LON 3859 10405 3853 10427 3862 10431 3877 10405
TIME...MOT...LOC 0104Z 235DEG 24KT 3865 10418

Simcoe
Local storm report, Apr 15, 7:27 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
727 PM MDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     SNOW             2 N BLACK FOREST        39.05N 104.70W
04/15/2021  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, Apr 15, 7:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
732 PM MDT Thu Apr 15 2021

COZ085-086-089-160215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
732 PM MDT Thu Apr 15 2021

...SPECIAL WEATHER STATEMENT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Depot, or 18 miles east of Pueblo, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pueblo Depot.

LAT...LON 3859 10405 3852 10405 3852 10401 3842 10396
      3827 10430 3840 10443 3861 10406
TIME...MOT...LOC 0132Z 235DEG 22KT 3837 10429

MJG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:25 PM MDTSpecial Weather StatementPUBEl Paso50 min
Apr 15, 6:28 PM MDTWinter Weather AdvisoryPUBEl Paso, Fremont, Teller15 hr
Apr 15, 7:05 PM MDTSpecial Weather StatementPUBEl Paso40 min
Apr 16, 3:50 AM MDTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more41 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.